Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 31, 2021

NWS Pueblo, CO issued this special weather statement at Jul 31, 2021, 7:10 PM MDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2021, 7:10 PM MDT (01:10 UTC)
Expired
Jul 31, 2021, 7:45 PM MDT
In force
35 min
Issued by
NWS Pueblo, CO

The radar

The Pueblo radar (KPUX), 165 km from the middle of the area, began a volume at 01:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.2 hours before the alert went out and 301 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2021-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2021-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
1329 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

787 
WWUS85 KPUB 010110
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Sat Jul 31 2021
 
COZ094-010145-
Eastern Las Animas County CO-
710 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 745 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 40 miles southwest of Springfield, moving
west at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 10312 3705 10317 3714 10356 3729 10343
TIME...MOT...LOC 0110Z 111DEG 17KT 3714 10327 

$$

kam

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 31, 3:22 PM MDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 31, 3:22 PM MDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
322 PM MDT Sat Jul 31 2021

.SHORT TERM...(This evening through Sunday)
Issued at 321 PM MDT Sat Jul 31 2021

...Flooding threat continues Saturday evening...
...Lower chances for heavy rain Sunday...

.Currently...As of 3PM Saturday, convection is ongoing over the
mountains with slow storm motion resulting in locally heavy
downpours. Further east, atmosphere looks to be capped over the
plains and portion of the eastern mountains. Satellite shows an
MCV over northern Colorado along I25 moving southward. Plenty of
moisture in the area as northeast flow on the plains advects dew
points in the mid 50s to lower 60s into the region. In addition,
monsoon moisture is wrapping around the upper ridge just to the
west of the area. Based on bufkit soundings, precipitable waters
are around 1.25 to 1.5 inches on the plains, which is well above
climatology (based on the DNR sounding).

.Tonight...Main question is how much lift/instability will occur
to allow convection to develop over the I25 corridor and portion
of the southern plains. The high resolution models have been
consistent with an MCS developing later in the afternoon and
evening along the I25 corridor and eastern mountains as the MCV
moves southward, some heating continues, and low level moisture
increases. WPC QPF showed a healthy bullseye of area averaged QPF
of over 1.5 inches this evening over the Wet Mountains and nearby
plains extending southeast into Las Animas County and the southern
I25 corridor. Cannot argue with the consistency of the models and
will have to wait and see if the atmosphere can destabilize
enough. SPC mesoanalysis has around 1000 J/kg over the region and
suggests CAPEs will increase to 2000 J/kg by early evening. While
the magnitude may be off, the forecast trend suggests increased
destabilization. Cut the WPC QPF by 25%, which could still result
in some minor flooding along portions of the Arkansas River
overnight and into Sunday. With the heavy rainfall, flash flooding
will also be of concern especially for the burn scars in the
southeast mountains. Precipitation will become more stratiform as
the MCS moves to the south and east.

In collaboration with WFO GJT, will add zone 64 to the flash
flood watch as heavier rain is possible in the Gunnison Basin.

.Sunday...This will be a down day for convection. Stratiform
precipitation can last into Sunday morning along the eastern
mountains. The subsidence behind the disturbance will keep the
atmosphere capped over the plains and much of the mountains. The
best chances for convection will be over the Eastern San Juan
Mountains. Daytime highs will be cool on the plains with slow
clearing during the day. --PGW--

.LONG TERM...(Sunday night through Saturday)
Issued at 321 PM MDT Sat Jul 31 2021

Key Messages...

1) Heavy rain threat continues Monday and Tuesday

2) Pattern change with drier weather starts Wednesday

.Monday and Tuesday...Ridge axis stays just to the west of the
forecast area with plenty of moisture lingering over the area.
Precipitable waters remain around three quarters of an inch in the
mountains with around 1.25 to up to 1.50 inches over the interstate
25 corridor and the eastern plains. With light northerly winds
aloft, storms will be generally be slow moving with flash flooding
mostly being a threat over the mountains and Interstate 25
corridor. Subtle features will determine the location and
intensity of convection. The latest GFS suggests that a weak
disturbance could increase the heavy rain threat on Tuesday, but I
have seen where these subtle disturbances result from the
convective parametrization in the models. One negative factor for
heavy rain is the lack of any surge of easterly flow in the lower
levels with a weak trough on the plains. Have seen where
disturbances moving southward and turn the flow southeast on the
plains and I25 corridor, increasing moisture convergence, but
these features are subtle and hard to forecast more than a day or
so in the future.

.Wednesday through Saturday...Pattern change occurs with the models
and ensembles having a trough developing over the Pacific northwest.
Flow aloft becomes southwesterly and eventually westerly with some
mid level drying. Suspect there will be enough moisture for
diurnal convection which can move out on to the plains. A trough
passage near the end of the week may bring an increase in monsoon
moisture on Friday or Saturday, but there are no indications of a
widespread potential for heavy rain. --PGW--

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 321 PM MDT Sat Jul 31 2021

Showers and thunderstorms will occur much of the evening and into
the overnight at KCOS and KPUB with MVFR conditions possible in
showers and thunderstorms. On Sunday morning, some ceilings
approaching MVFR will be possible with lower clouds and upslope.

At KALS, convection should end Saturday evening. On Sunday,
chances for thunderstorms will be less with VFR conditions.
--PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until 3 AM MDT Sunday for COZ093-094-097>099.

Flash Flood Watch until 1 AM MDT Sunday for COZ058>068-072>088.

&&

SHORT TERM...PGW
LONG TERM...PGW
AVIATION...PGW
Hazardous weather outlook, Jul 31, 11:32 AM MDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1132 AM MDT Sat Jul 31 2021

COZ058>089-093>099-011745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1132 AM MDT Sat Jul 31 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

SERIOUS FLASH FLOODING WILL BE POSSIBLE TODAY AND TONIGHT ACROSS
A LARGE PART OF SOUTHEAST AND SOUTH CENTRAL COLORADO.

Several inches of rain will be possible over parts of the region
today and tonight, and this heavy rain will have the potential to
cause serious flash flooding.

The greatest threat will be over all of the mountainous areas, with
the overall greatest threat in and around the burn scars. Rock
slides, debris flows, and washed out roadways will all be
possible. Travel conditions over the mountains could become very
dangerous today and into tonight.

Over the mountains, the heaviest rain will occur this afternoon into
the evening hours. Over the plains, the heaviest rains will occur
late this afternoon through the early morning hours.

In addition, storms across the far southeast Colorado plains could
produce isolated wind gusts of 50 to 55 mph this evening. There is
a very small chance for a damaging wind gust.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Showers and thunderstorms with heavy rainfall, and the potential for
flash flooding, are expected to affect the mountains and valleys,
the Interstate-25 corridor, and possibly portions of the plains
each day from Sunday through at least Tuesday. This activity could
produce serious flash flooding over the mountains and valleys.
The risk for flooding could persist over the mountains and valleys
later in the week.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
highly likely over most of the plains and all of the mountains
and valleys today into tonight.

06/06

In the hours before

Special weather statement, Jul 31, 6:39 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service Pueblo CO
639 PM MDT Sat Jul 31 2021

COZ094-010115-
Eastern Las Animas County CO-
639 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 715 PM MDT...

At 639 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles northwest of Kim, or 38 miles south of North La Junta, moving
west at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3747 10347 3735 10345 3731 10366 3750 10372
TIME...MOT...LOC 0039Z 086DEG 12KT 3742 10356

kam
Special weather statement, Jul 31, 7:01 PM MDT, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
701 PM MDT Sat Jul 31 2021

COZ099-010145-
Springfield Vicinity/Baca County CO-
701 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BACA COUNTY UNTIL 745 PM
MDT...

At 701 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Springfield to 14 miles east of Campo to 7
miles west of Elkhart. Movement was southwest at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Springfield and Campo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3699 10266 3719 10293 3749 10264 3721 10225
      3716 10204 3700 10204
TIME...MOT...LOC 0101Z 023DEG 12KT 3736 10267 3712 10232 3700 10204

kam
Special weather statement, Jul 31, 7:05 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Pueblo CO
705 PM MDT Sat Jul 31 2021

COZ094-010145-
Eastern Las Animas County CO-
705 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 745 PM MDT...

At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Higbee, or 33 miles southeast of North La Junta,
moving southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3763 10317 3758 10308 3730 10339 3753 10356
TIME...MOT...LOC 0104Z 049DEG 13KT 3755 10322

kam
Local storm report, Jul 31, 7:08 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
708 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FLASH FLOOD      2 NNE CUCHARA           37.40N 105.08W
07/31/2021                   HUERFANO           CO   EMERGENCY MNGR

            FLASH FLOODING OVER HIGHWAY 12. ROAD CLOSED.
            TIME TO RE-OPEN IS CURRENTLY UNKNOWN.

&&

MG
Local storm report, Jul 31, 7:10 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
710 PM MDT SAT JUL 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     FLASH FLOOD      5 SW LA VETA            37.47N 105.08W
07/31/2021                   HUERFANO           CO   EMERGENCY MNGR

            ROAD 421 OVERTOPPED FOR HUNDREDS OF YARDS.

&&

MG
Special weather statement, Jul 31, 7:10 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
710 PM MDT Sat Jul 31 2021

COZ094-010145-
Eastern Las Animas County CO-
710 PM MDT Sat Jul 31 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 745 PM MDT...

At 710 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Kim, or 40 miles southwest of Springfield, moving
west at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3716 10312 3705 10317 3714 10356 3729 10343
TIME...MOT...LOC 0110Z 111DEG 17KT 3714 10327

kam

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 6:00 PM MDTFlash Flood Warning Considerable damage threatPUBCostilla, Huerfano3 hr
Jul 31, 6:02 PM MDTSpecial Weather StatementPUBHuerfano28 min
Jul 31, 6:11 PM MDTFlash Flood WarningPUBCuster, Fremont, Huerfano, Pueblo2 hr
Jul 31, 6:12 PM MDTSevere Thunderstorm WarningPUBBaca33 min
Jul 31, 6:20 PM MDTFlash Flood WarningPUBHuerfano, Las Animas3 hr
Jul 31, 6:20 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 31, 6:21 PM MDTFlash Flood WarningPUBBaca3 hr
Jul 31, 6:27 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas33 min
Jul 31, 6:29 PM MDTSpecial Weather StatementPUBBaca31 min
Jul 31, 6:37 PM MDTSpecial Weather StatementPUBHuerfano38 min
Jul 31, 6:39 PM MDTSpecial Weather StatementPUBLas Animas36 min
Jul 31, 6:52 PM MDTSevere Thunderstorm WarningPUBBaca, Las Animas22 min
Jul 31, 7:01 PM MDTSpecial Weather StatementPUBBaca44 min
Jul 31, 7:05 PM MDTSpecial Weather StatementPUB40 min
Jul 31, 7:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Jul 31, 7:20 PM MDTSpecial Weather StatementPUBHuerfano40 min
Jul 31, 7:29 PM MDTSpecial Weather StatementPUBHuerfano61 min
Jul 31, 7:54 PM MDTSpecial Weather StatementPUBBaca51 min
Jul 31, 8:28 PM MDTFlash Flood WarningPUBLas Animas3 hr
Jul 31, 8:28 PM MDTSpecial Weather StatementPUBLas Animas, Pueblo47 min
Jul 31, 8:50 PM MDTSpecial Weather StatementPUBBaca40 min
Jul 31, 10:11 PM MDTSpecial Weather StatementPUBPueblo49 min
Jul 31, 10:45 PM MDTFlash Flood WarningPUBPueblo4 hr
Jul 31, 11:24 PM MDTFlash Flood WarningPUBBent, Otero4 hr
Jul 31, 11:41 PM MDTFlash Flood WarningPUBPueblo4 hr
Aug 1, 2:43 AM MDTFlash Flood WarningPUBPueblo3 hr
Aug 1, 3:04 AM MDTFlash Flood WatchPUBConejos, Mineral, Rio Grande, Saguache18 hr
Aug 1, 3:29 AM MDTRiver Flood WatchPUBPueblo94 min
Aug 1, 3:30 AM MDTRiver Flood WatchPUBPueblo4 hr
Aug 1, 5:00 AM MDTRiver Flood WarningPUBPueblo26 hr
Aug 1, 5:44 AM MDTAreal Flood WarningPUBPueblo3 hr
Aug 1, 7:20 AM MDTRiver Flood WatchPUBOtero14 hr
Aug 1, 2:47 PM MDTFlash Flood WatchPUBAlamosa, Chaffee, Conejos, Costilla, Custer, Fremont and 7 more32 hr

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.